Drought, Northwest Plateau
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Northwest Plateau forecast zone
- Reported by
- Other Federal Agency
Drought severity drastically increased across portions of central and western New Mexico throughout the month of April. Only a few storms brought precipitation to the state during the month, and those storms were focused on northern areas of the state.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Drought severity drastically increased across portions of central and western New Mexico throughout the month of April.
Only a few storms brought precipitation to the state during the month, and those storms were focused on northern areas of the state. Percent of normal precipitation was well below normal for northern and central New Mexico. Most locations in eastern and central New Mexico were under 25% of normal. Along the Rio Grande Valley percent of normal inched up to 25-50% of normal. Areas in the west, northwest and north central ranged from 50-90% of normal with some isolated pockets of values at or over 100% mostly in the higher terrain areas along the peaks of mountain ranges.
To start the month off Extreme drought (D3) covered nearly 50% of the state covering most of the eastern plains extending as far west as the west central mountains with some Exceptional drought (D4) speckled across this area. Severe drought (D2) covered the remainder of the area with some Moderate drought (D1) holding on in the San Francisco River Valley and in portions of the far northwest highlands. One week into the month D3 conditions had crept all the way to the western border between AZ and NM in the west central plateau. Into the latter half of the month D3 conditions had increased to cover 77% of the area with all areas in the northwest returning to D2. By the end of the month with most of the state in D3, D4 conditions increased along central NM in the Rio Grande Valley extending from Bernalillo past Socorro southward. D4 increased from 4% at the beginning of the month to 24% by months end. The far northwest highland zone which was making an attempt at getting out of drought was sucked back into D2 conditions. The San Francisco River Valley zone which was had thus far managed to stay out of drought conditions was no longer successfully and now every zone in the ABQ CWA is experiencing D2 or higher drought conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 31, 10:50 PM MST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1150 PM MDT SUN MAR 31 2013 .AVIATION... 06Z TAF CYCLE VFR CONDITIONS WILL PREVAIL AT ALL TERMINALS THROUGH MONDAY EVENING. MAINLY SCATTERED MID-LEVEL CUMULUS CLOUDS WILL HANG AROUND NORTHERN AND CENTRAL NM OVERNIGHT AS A VERY SUBTLE UPPER LEVEL WAVE SLIDES NORTHEASTWARD THROUGH THE STATE. ZONAL FLOW ALOFT ON MONDAY WILL LEAD TO INCREASING WEST AND SOUTHWEST WINDS AT MOST TERMINALS MONDAY AFTERNOON. BACKDOOR FRONT EXPECTED TO SLIDE SWWD THROUGH NE NM MONDAY MORNING...PUSHING TO NEAR A KRTN TO KTCC LINE BY MIDDAY STALLING DURING THE AFTERNOON. THE FRONT WILL THEN SURGE WWD MONDAY EVENING...REACHING THE EAST SLOPES OF THE SANGRE DE CRISTOS AROUND SUNSET. GULF MOISTURE WILL ALSO SURGE WWD MONDAY EVENING...POSSIBLE RESULTING IN MVFR/IFR CIGS VCNTY KTCC TOWARD 06Z TUESDAY. 33 .PREV DISCUSSION...306 PM MDT SUN MAR 31 2013... WITH THE MID TO HIGH LEVEL CLOUDINESS SCOURED OUT WE ARE ABLE TO SEE NEW CUMULUS DEVELOP OVER THE HIGHER TERRAIN OF CENTRAL TO WESTERN NEW MEXICO. SOME ANEMIC RADAR ECHOES HAVE PERCOLATED AS WELL...SO SOME VIRGA AND PERHAPS DRY THUNDERSTORMS WILL REMAIN A POSSIBILITY INTO THE EARLY EVENING. LAST NIGHT THE SURFACE FRONT PLUNGED THROUGH THE EASTERN HALF OF THE FORECAST AREA WITH A PUNCH. DEWPOINTS RESPONDED UPWARDS INTO THE 30S...AND AS ADVERTISED THE WINDS HAVE ALREADY VEERED SOUTHERLY. DESPITE THE BETTER LOW LAYER MOISTURE BEING IN THE EAST...THE MID LEVEL TEMPERATURE LAPSE RATES ARE NOT STEEP ENOUGH TO YIELD ANY VERTICAL CUMULIFORM DEVELOPMENT WHEREAS THE HIGHER TERRAIN HAS SOME UPSLOPE TO OVERCOME THE MOISTURE DEFICIENCY. CURRENTLY OUR PACIFIC STORM IS CRASHING INTO THE NORTHERN CALIFORNIA COAST...AND IS ALREADY STRETCHING AND ELONGATING A BIT ON A WEST-EAST AXIS. THE FORECAST MODELS CONTINUE TO TREND FARTHER NORTH WITH THE TRACK OF THIS UPPER LOW INTO THE DESERT SOUTHWEST...ROUGHLY 200 MILES OR SO FARTHER NORTH THAN WAS SHOWN JUST 24 HOURS AGO. THIS OF COURSE INHIBITS FORECAST CONFIDENCE...NOT TO MENTION THE PERSISTENT DIFFERENCES AMONG DIFFERENT MODEL MEMBERS REGARDING THE STRONGER BACK DOOR FRONT THAT WILL IMPACT THE PLAINS MONDAY AND TUESDAY. THE NAM IS THE MOST BULLISH WITH THE TIMING AND WESTWARD PROGRESSION OF THE SURFACE FRONT...AND ALSO RUNS THE FASTEST WITH THE UPPER LEVEL LOW TRACKING INTO UTAH BEFORE GENTLY NUDGING SOUTHEASTWARD INTO NM...OVERALL BEING AN OUTLIER. STILL IT IS DIFFICULT TO IGNORE THE NAM COMPLETELY DUE TO IT'S USUAL BETTER PERFORMANCE WITH HANDLING BACK DOOR FRONTS. HAVE BLENDED WITH THE MODELS IN MOST ASPECTS OF THE FORECAST...DRAGGING THE FRONT INTO NE NM MONDAY...CLOSE TO THE CENTRAL MOUNTAIN CHAIN TUESDAY...AND EVENTUALLY THROUGH THE RIO GRANDE VALLEY BY TUESDAY NIGHT. POPS REMAIN FAIRLY LOW IN THE EAST MONDAY...BUT CLOSE ATTENTION WILL HAVE TO BE PAID TO THIS AREA. IF HIGHER DEWPOINTS CAN COLLECT/POOL AHEAD OF A STRONGER/FASTER THAN ANTICIPATED FRONT SOME CONVECTION...PERHAPS EVEN STRONG...COULD IGNITE. POPS ARE THEN PROGRESSIVELY INCREASED OVER THE EASTERN HALF OF THE FORECAST AREA...WITH THE INTENT OF FAVORING THE EAST SLOPES WITH UPSLOPE PROCESSES. THE NORTHWEST WILL ALSO BEGIN TO SEE SOME PRECIPITATION MONDAY...INCREASING INTO TUESDAY AS DIFFLUENCE AND DYNAMICS ALOFT ARRIVE. COLDER TEMPERATURES WILL ACCOMPANY THE BACK DOOR FRONT...BUT SUCH HIGH UNCERTAINTY ON THE TIMING AND EXTENT OF THE FRONTAL PUSH IS GOING TO WREAK HAVOC ON MAX TEMPS TUESDAY AND MIN TEMPS WEDNESDAY MORNING. COLDER AIR ALOFT WILL NOT FULLY INVADE NORTHERN NM UNTIL TUESDAY NIGHT...OFFERING THE BEST WINDOW FOR SNOW ACCUMULATIONS OVER THE EASTERN SANGRES AND FAR NORTHEAST HIGHLANDS AND HIGH PLAINS. ON WEDNESDAY THE LOW GETS PUSHED INTO THE CENTRAL PLAINS OF THE NATION WITH SOME UNSETTLED NORTHWEST FLOW PERSISTING OVER NM. ISOLATED TO SCATTERED SHOWERS CAN BE EXPECTED WITH NEAR AVERAGE TEMPERATURES IN THE WEST AND READINGS OF 8 TO 15 BELOW NORMAL IN THE EAST. AN UPPER LEVEL RIDGE REMAINS IN ALL MODEL PROGNOSES FOR THURSDAY WHICH WILL THEN FLATTEN BY FRIDAY. THE FLATTENING RIDGE AND CONSEQUENT STRONGER WESTERLIES WILL COUPLE WITH A LEE SIDE SURFACE LOW/TROUGH TO RE-INTRODUCE SOME BREEZY TO WINDY CONDITIONS TO THE FORECAST AREA WHILE WEAK DISTURBANCE MOVE NORTH OF NM FRIDAY. IN THE LONG RANGE MODELS ARE IN REASONABLE AGREEMENT ABOUT A HIGH AMPLITUDE LOW IMPACTING THE AMERICAN SOUTHWEST. 52 .FIRE WEATHER... LAST NIGHT/S FRONT WAS MORE VIGOROUS THAN MODELS PREDICTED...AND PUSHED SOME LOW LEVEL MOISTURE INTO THE RGV. AS A CONSEQUENCE...AT LEAST IN PART...THERE HAS BEEN MORE CU DEVELOP EARLIER TODAY THAN YESTERDAY OVER ALL OF THE HIGHER TERRAIN...ALTHOUGH ATTM NO LIGHTNING HAS BEEN DETECTED. RH RECOVERIES TONIGHT WILL BE AT LEAST GOOD OVER MUCH OF THE EAST AND IN PORTIONS OF THE FAR WEST AND NORTH BUT ONLY FAIR TO POOR IN MUCH OF THE RGV. THE POTENTIAL FOR DRY LIGHTNING SHOULD DIMINISH BY LATE EVENING. MONDAY WILL SEE THE UPPER LOW CIRCULATING OVER CENTRAL CA AND SPAWNING THUNDERSTORMS OVER NV THIS AFTERNOON MOVING INTO THE GREAT BASIN. MODELS FIGHTING THE BATTLE OF THE DRY VERSUS THE WET MONDAY INTO TUESDAY NIGHT. 12Z NAM AND OTHERS AT ODDS DETERMINING THE SPEED AND IMPACT OF THE INCOMING FRONT...AS WELL AS THE EVOLUTION OF THE UPPER LOW...WHICH THERE IS A LEAST A HINT THAT SOME ADDITIONAL ENERGY MAY DIG FARTHER SOUTH. CHANCES FOR WETTING PRECIPITATION INCREASE MONDAY AFTERNOON IN THE NE AND ALONG THE TEXAS BORDER BUT DRY CONVECTION WILL BE POSSIBLE OVER THE NORTHWEST/CHUSKA AND NORTH CENTRAL MTS. THERE REMAINS POTENTIAL FOR SPOTTY CRITICAL CONDITIONS WEST CENTRAL AND SOUTHWEST MTS AND POSSIBLY CENTRAL HIGHLANDS BUT NOT REALLY THAT WIDESPREAD GRID WISE TO GO AHEAD WITH A WATCH...ALTHOUGH WOULD NOT BE SURPRISED TO SEE IT A LITTLE WINDIER AND DRIER THAN WHATS CURRENTLY PREDICTED. BY TUESDAY...HIGH TEMPERATURES IN THE EAST WILL BE 5 TO NEAR 25 DEGREES COOLER THAN NORMAL...WHEN THE IMPACT OF A SLOWER OR FASTER MOVING FRONT MAY BE GREATEST. AN EAST WIND INTO THE UPPER/MIDDLE RGV COULD PRESUMABLY START MONDAY NIGHT AS THE NAM SUGGESTS...OR HOLD OFF UNTIL TUESDAY NIGHT AS MOST OF THE OTHER MODELS INDICATE. THE TIMING MAY IMPACT RH RECOVERIES MONDAY NIGHT...FOR THIS FORECAST PACKAGE POOR RECOVERIES IN THE RGV ARE FORECAST. OTHERWISE...THE CENTRAL MT CHAIN EASTWARD...WILL HAVE THE BEST CHANCES FOR WETTING RAIN...WITH THE SOUTHWEST THE LEAST. FOR THURSDAY AND FRIDAY DRIER AND WARMER CONDITIONS ARE FORECAST. WESTERLY WINDS ALOFT WILL STRENGTHEN...AND CRITICAL CONDITIONS COULD DEVELOP OVER THE NORTHEAST AND EAST CENTRAL FRIDAY AFTERNOON...THEN RETURN SATURDAY AND SUNDAY AFTERNOONS. && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 33
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 557 AM MDT SUN MAR 31 2013 NMZ501>540-011200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 557 AM MDT SUN MAR 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MONDAY NIGHT THROUGH WEDNESDAY MORNING...A FEW TO SEVERAL INCHES OF SNOW ACCUMULATION WILL BE POSSIBLE ACROSS THE NORTHERN MOUNTAINS...AND A FEW INCHES WILL BE POSSIBLE ACROSS THE NORTHEAST HIGHLANDS AND NORTHEAST PLAINS. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL CROSS NORTHERN NEW MEXICO FROM THE WEST AND DRAW A STRONG BACK DOOR COLD FRONT INTO THE STATE. HIGH TEMPERATURES TUESDAY WILL BE AS LOW AS 24 DEGREES BELOW NORMAL ACROSS THE FAR EASTERN PLAINS. FRIDAY...THE POTENTIAL EXISTS FOR CRITICAL FIRE WEATHER CONDITIONS TO DEVELOP ACROSS MUCH OF THE HIGHLANDS AND PLAINS EAST OF THE SANGRE DE CRISTO...SANDIA AND MANZANO MOUNTAINS. SOUTHWEST WINDS WILL STRENGTHEN AS AN UPPER LEVEL TROUGH PASSES NORTH OF NEW MEXICO AND A STRONG SURFACE TROUGH DEVELOPS IN THE LEE OF THE SANGRE DE CRISTO MOUNTAINS. HIGH TEMPERATURES WILL CLIMB 5 TO 11 DEGREES ABOVE NORMAL. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 44
40 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438253, 438254, 438255, 438256, 438257, 438258, 438260, 438261, 438262, 438263, 438264, 438265, 438266, 438267, 438268, 438269, 438270, 438271, 438272, 438273, 438274, 438275, 438276, 438277, 438278, 438279, 438280, 438281, 438282, 438283, 438284, 438285, 438286, 438287, 438288, 438289, 438290, 438291, 438292, 438293.